Medical errors are the 3rd leading cause of death in the US, behind cardiovascular disease and cancer. A new study estimates far higher rates of death from medical error than had been previously calculated – just over 400,000 deaths per year in the US.
The study authors (from Johns Hopkins University School of Medicine) explain that errors are vastly underreported as a cause of death because of medical coding practices. In the US we use the International Disease Classification (ICD) system – a list of diseases, injuries and disorders. There is little room in the ICD system to specify who caused the problem in the first place. Human errors – such as given the wrong medication or a deadly dose, performing unnecessary procedures that kill the patient, or failing to recognize conditions that need urgent treatment – are not obvious from an ICD code.
An example provided by the authors of the new study, which appeared in the British Medical Journal, describes a young woman who initially did well after a heart transplant operation. She retuned with some symptoms that were investigated by a battery of tests, including one that involved sticking a needle into the lining of the heart to drain fluid – a procedure that was later determined to be unnecessary. . She went home, but returned four days later with bleeding into her abdomen and cardiac arrest.
Autopsy showed that the needle into the heart had grazed the liver, and this caused bleeding that gained momentum over the course of several days, and finally caused her death. The ICD codes listed liver bleeding and cardiopulmonary arrest as causes of death, but a review of the medical record showed that the true cause was an unnecessary needle into the heart – in other words, human error.
Some of the most widely prescribed drugs are among the most common involved in medical errors leading to a preventable death. For example, it has recently been found that elderly patients on the antibiotic trimethoprim/sulfamethoxazole along with certain blood pressure medications [angiotensin-converting enzyme (ACE) inhibitor or angiotensin receptor blocker (ARB)] have a high risk of dying with 1-2 weeks of starting antibiotic treatment.
The antibiotics in the macrolide class – including erythromycin, roxithromycin, azithromycin and clarithromycin, give patients double the risk of sudden death from heart standstill due to abnormal heart rhythms.
The so-called ‘floxin’ antibiotics (the quinolones, such as Cipro and Floxin) cause everything from tendon rupture to seizures to permanent mental changes and deadly cardiac arrhythmia.
Action item for the smart consumer: Require sufficient information from your medical provider to put you in a position to give true “Informed Consent” to the proposed treatments. This includes being told what is known and not known about the safety and effectiveness of any particular treatment or procedure. Read about informed consent in No-Nonsense Guide to Psychiatric Drugs and No-Nonsense Guide to Cholesterol Medications, The newest book in the series by Moira Dolan, MD is No-Nonsense Guide to Antibiotics, available soon.
Makary, MA, Daniel, M. Medical error—the third leading cause of death in the US
Fralick, M, et al, Co-trimoxazole and sudden death in patients receiving inhibitors of renin-angiotensin system: population based study. BMJ 2014;349:g6196.
Borland, S. Antibiotics taken by hundreds of thousands of people ‘more than double the risk of sudden heart deaths. The Daily Mail. 9 Nov 2015.
Ortho-McNeil-Janssen Pharmaceuticals. Floxin Medication Guide. 2011.